Scopus Journal Metrics

CiteScore (2016): 2.10

SNIP (2016): 1.075

SJR (2016): 0.61

Platinum Open Access

(no submission or publication fees)


Adv Pharm Bull. 2016;6(4):617-625.
doi: 10.15171/apb.2016.076
PMID: 28101469
PMCID: PMC5241420
Scopus id: 85011371115
  Abstract View: 246
  PDF Download: 189

Research Article

Concurrent Inflammation Augments Antimalarial Drugs-Induced Liver Injury in Rats

Hossein Niknahad 1,2, Reza Heidari 1 * , Roya Firuzi 2, Farzaneh Abazari 2, Maral Ramezani 2, Negar Azarpira 3, Massood Hosseinzadeh 4, Asma Najibi 2, Arastoo Saeedi 2

1 Pharmaceutical Sciences Research Center, Shiraz University of Medical Sciences, Shiraz, Iran.
2 Pharmacology and Toxicology Department, School of Pharmacy, Shiraz University of Medical Sciences, Shiraz, Iran.
3 Transplant Research Center, Shiraz University of Medical Sciences, Shiraz, Iran.
4 Department of Pathology, School of Medicine, Shiraz University of Medical Sciences, Shiraz, Iran.

Abstract

Purpose: Accumulating evidence suggests that drug exposure during a modest inflammation induced by bacterial lipopolysaccharide (LPS) might increase the risk of drug-induced liver injury. The current investigation was designed to test if antimalarial drugs hepatotoxicity is augmented in LPS‑treated animals.

Methods: Rats were pre-treated with LPS (100 µg/kg, i.p). Afterward, non-hepatotoxic doses of amodiaquine (25, 50 and 100 mg/kg, oral) and chloroquine (25, 50 and 100 mg/kg, oral) were administered.

Results: Interestingly, liver injury was evident only in animals treated with both drug and LPS as estimated by pathological changes in serum biochemistry (ALT, AST, LDH, and TNF-α), and liver tissue (severe hepatitis, endotheliitis, and sinusoidal congestion). An increase in liver myeloperoxidase enzyme activity, lipid peroxidation, and protein carbonylation, along with tissue glutathione depletion were also detected in LPS and drug co-treated animals.

Conclusion: Antimalarial drugs rendered hepatotoxic in animals undergoing a modest inflammation. These results indicate a synergistic liver injury from co-exposure to antimalarial drugs and inflammation.

First name
 
Last name
 
Email address
 
Comments
 
Security code